Medications with muscle relaxants
Commonly found in medications for pain., anxiety, and for sleeping, drugs with muscle relaxants tend to worsen obstructive sleep apnea as well as enhance side effects, such as even louder snoring.
The back of the throat is already too relaxed with sleep apnea, as it makes air difficult to get through during sleep. So the relaxant would really exacerbate this problem, making a dangerous turn for the worse.
Similar to muscle relaxants and sleeping medications, antihistamines can intensify an existing sleeping problem. Or, they can even make it more likely to develop obstructive sleep apnea, due to their effect on sleeping patterns and their drowsy side effects.
In addition, several studies found that medications with antihistamines caused people to gain weight. Patients are 55% more likely to experience weight gain when routinely taking these versus taking other drugs.
As the cycle continues, gaining weight means a larger neck circumference, and therefore a very high chance of developing sleep apnea.
A number of antidepressants can affect your sleeping patterns, and can lead to weight gain. As we just mentioned, this will in turn cause or exacerbate obstructive sleep apnea.
Many of the tricyclic antidepressants (TCAs) are known to stimulate appetite, which leads to overeating.
In addition, other medications for depression tend to suppress REM sleep, which is one of the most important cycles when it comes to your sleeping patterns. If you have obstructive sleep apnea, be sure and let your doctor know if you also take medications for depression or anxiety.
Opioids and pain relievers
Strong pain medications, such as oxycodone or codeine sulfate, have been shown to cause irregular breathing. As such, they can lead to the development of sleep apnea.
These medications also tend to induce drowsiness and relax muscles. Therefore, this makes them a double whammy when it comes to causing and exacerbating OSA.
Sleeping medications and Barbiturates
Often prescribed for short-term sleeping issues, any sort of sleeping pill can be dangerous when obstructive sleep apnea is present.
Because OSA causes you to literally stop breathing for seconds at a time, a heavy sleep aid may make it hard for your brain to wake up and to resume breathing – creating a potentially deadly scenario. As such, sleeping pills of any kind are best to avoid until you seek treatment for your OSA.
There are a number of other, more specific medications that can affect or cause OSA through weight gain, influence on breathing and sleep cycles, and other factors. So the only way to know for sure that a drug is safe is to talk to a doctor.
By disclosing your OSA condition –or that you may have or be susceptible to OSA – you can rest assured that you’re evading harm to your health.